The nutritional supplement policosanol is the most impressive for lowering
Q. I have high cholesterol and take Lipitor. My liver is inflamed but my doctor wants to keep me on the medication. Are there natural alternatives for the drug?
S.G., Phoenix, Arizona
A. One of the most common side effects of statin drugs (Lipitor, Mevacor, Pravachol, Zocor) is elevated liver-function tests, a sign that the liver is being mildly inflamed from the medication. The inflammation may prevent the liver from performing its detoxification functions effectively. This can lead to a buildup of toxins and free radicals in the body, which contribute to excessive fatigue, accelerated aging and degenerative diseases.
Rather than worrying about the side effects of statin drugs, why not try the foundation therapy for high cholesterol? This is a low-fat, low-sugar diet void of fried foods; excessive saturated fats from fatty cuts of meat; high-fat dairy products such as butter, whole milk, ice cream and cheese; and hydrogenated fats, which are found in margarine, most commercial peanut butters and some salad dressings.
For a nutritional supplement, policosanol is the most impressive for lowering cholesterol. It is a natural supplement derived from the wax of sugar cane and has no known side effects. It lowers the dangerous low-density lipoprotein (LDL) cholesterol and increases the protective high-density lipoprotein (HDL) cholesterol.
Some well-designed comparative trials have been performed against statin drugs, and policosanol was almost equally as effective as most of the statins. But it takes longer than statins to achieve its cholesterol-lowering effect, typically six to eight weeks for a significant drop.
The recommended starting dosage is 10 mg (milligrams) once a day, usually with your evening meal. This typically will drop the LDL by about 20 percent to 25 percent in the first six to eight weeks. If your cholesterol isn’t lowered to a normal level, increase the dose to 20 mg a day, and this usually drops the LDL by 25 percent to 30 percent. HDL usually increases by 15 percent to 25 percent.
If you are taking the medication Coumadin, your PT levels should be monitored by your physician even though policosanol typically does not affect the PT level. Also, you will need to be monitored by your physician if you have a medical condition that requires anti-coagulant or anti-platelet medications. You should be able to find policosanol in health-food stores.
Q. I was in an automobile accident four years ago. I’ve seen five doctors and been on many medications, but I still have back pain and terrible muscle spasms. What can I do?
E.K., Las Vegas, Nevada
A. Dr. John E. Sarno, professor of clinical rehabilitation medicine at New York University School of Medicine, has treated thousands of patients with chronic back pain. He has found that injuries of the back are rarely responsible for the chronic back pain.
He discovered that tension actually leads to muscle spasm and back pain (a condition he named Tension Myositis Syndrome). Muscle spasms in the back create constriction of the blood vessels that supply the muscles with blood and oxygen, a process that leads to decreased oxygen for muscles and nerves. The result is a cycle: more spasms and more pain create more anxiety and more tension, which create more spasms and more pain.
Sarno found that many of his patients had anger, repressed or internalized, and that it was the root cause of their muscle spasms. He now counsels them not to focus on their pain but on their anger.
As Christians, we have the advantage of being filled with God’s Holy Spirit, who can bring all things to our remembrance, even the repressed anger we may carry from our childhood or adolescent years. Simply understanding this process reprograms the body for health instead of pain.
The next step is a willingness to start taking “baby steps” of faith and to gradually begin performing movements that previously you weren’t able to do.